Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 11:36 AM CDT for Alcorn County, Benton County, Tippah County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 11:36 AM CDT (16:36 UTC)
- Expired
- Apr 30, 2017, 12:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Benton County, MS, Tippah County, MS
The radar
The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 11:38 AM CDT | TSTM WND DMG | Ripley, MS | TREES DOWN IN THE RIPLEY CITY LIMITS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 4.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
353
WUUS54 KMEG 301636
SVRMEG
MSC003-009-139-301715-
/O.NEW.KMEG.SV.W.0164.170430T1636Z-170430T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1136 AM CDT SUN APR 30 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Tippah County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...
* Until 1215 PM CDT
* At 1135 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Snow Lake Shores to Keownville,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management in Union county reported numerous
trees down with this storm as it moved through New
Albany. .
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ripley, Lamar, Blue Mountain, Snow Lake Shores, Canaan, Theo,
Gravestown, Michigan City, Walnut, Hickory Flat, Ashland, Potts
Camp, Falkner, Dumas, Kossuth, Chalybeate, Murry, Brody, Spring
Hill and Collinstown.
A tornado watch remains in effect until 700 PM CDT for northeastern
Mississippi.
LAT...LON 3476 8868 3475 8872 3465 8872 3460 8874
3460 8924 3458 8926 3458 8930 3484 8930
3485 8932 3499 8933 3499 8858
TIME...MOT...LOC 1635Z 224DEG 54KT 3471 8923 3458 8891
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
664
WWUS54 KMEG 301709
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1209 PM CDT SUN APR 30 2017
MSC003-009-139-301718-
/O.EXP.KMEG.SV.W.0164.000000T0000Z-170430T1715Z/
Tippah MS-Benton MS-Alcorn MS-
1209 PM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR TIPPAH...BENTON AND WESTERN
ALCORN COUNTIES WILL EXPIRE AT 1215 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3476 8868 3475 8872 3465 8872 3460 8874
3460 8924 3458 8926 3458 8930 3484 8930
3485 8932 3499 8933 3499 8858
TIME...MOT...LOC 1708Z 224DEG 54KT 3506 8881 3493 8849
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 30, 6:40 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/
DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.
Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.
Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.
By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.
Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.
PWB
&&
.AVIATION...
12Z TAFs
Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
Pemiscot.
Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Apr 30, 3:24 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 324 AM CDT Sun Apr 30 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 324 AM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Slight Risk severe thunderstorms today for far eastern Arkansas, the Missouri bootheel, all of west Tennessee and all of north Mississippi. Thunderstorms will move across the Midsouth through the afternoon, with peak chances for severe thunderstorms during the morning and early afternoon. Primary severe weather risks include damaging winds and intense rainfall rates sufficient to produce flash flooding. There is a secondary threat of short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. PWB
In the hours before
Local storm report, Apr 30, 10:52 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG BRUCE 33.99N 89.34W
04/30/2017 CALHOUN MS EMERGENCY MNGR
MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A
COUPLE OF HOUSES.
&&
ZDMLocal storm report, Apr 30, 11:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG EGYPT 33.90N 88.73W
04/30/2017 CHICKASAW MS TRAINED SPOTTER
TWO TREES DOWN
&&
JABLocal storm report, Apr 30, 11:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG EGYPT 33.90N 88.73W
04/30/2017 CHICKASAW MS TRAINED SPOTTER
A COUPLE OF TREENS SNAPPED OR UPROOTED.
&&
ZDMLocal storm report, Apr 30, 11:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG RANDOLPH 34.18N 89.17W
04/30/2017 PONTOTOC MS EMERGENCY MNGR
SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE
COUNTY.
&&
ZDMSpecial weather statement, Apr 30, 11:24 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1124 AM CDT SUN APR 30 2017
TNZ049-088-089-301700-
Tipton TN-Fayette TN-Shelby TN-
1124 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...
Southeastern Tipton County in western Tennessee...
Western Fayette County in western Tennessee...
Shelby County in western Tennessee...
At 1124 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Southeast Memphis, or near Germantown, moving
north at 55 mph.
Very heavy rain is also possible with this thunderstorm.
People in southeastern Tipton...western Fayette and Shelby Counties
should monitor this storm closely.
LAT...LON 3541 8999 3542 8947 3540 8947 3540 8939
3499 8951 3499 8999
TIME...MOT...LOC 1624Z 197DEG 49KT 3503 8985
JOHNSONLocal storm report, Apr 30, 11:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM TSTM WND DMG NEW ALBANY 34.49N 89.02W
04/30/2017 UNION MS EMERGENCY MNGR
SEVERAL TREES DOWN IN NEW ALBANY.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:39 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 51 min |
| Apr 29, 7:41 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 49 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 47 min |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 53 hr |
| Apr 29, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Quitman, Tate | 67 min |
| Apr 29, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| Apr 30, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Apr 30, 2:17 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 17 hr |
| Apr 30, 7:38 AM CDT | Special Weather Statement | MEG | Coahoma | 52 min |
| Apr 30, 9:58 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Tallahatchie, Yalobusha | 62 min |
| Apr 30, 10:25 AM CDT | Tornado Warning | MEG | Calhoun | 39 min |
| Apr 30, 10:34 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 41 min |
| Apr 30, 10:50 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 40 min |
| Apr 30, 10:57 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 48 min |
| Apr 30, 10:59 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 46 min |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 50 hr |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 42 hr |
| Apr 30, 12:58 PM CDT | River Flood Advisory | MEG | Coahoma, Tunica | 4 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.